Published: 18:43, 13 December 2021
A pharmacy has admitted errors were made in dispensing medication to an 82-year-old woman who later died, an inquest has heard.
But the inquest into the death of Chatham woman Rachel Sands, at Medway Maritime Hospital in Gillingham, on December 31 last year, also heard evidence that the medication was unlikely to have contributed to her death.
Area coroner Bina Patel was told that Miss Sands had been mistakenly given the anti-depressant fluoxetine by Well Pharmacy in Magpie Hall Road, Chatham, in November last year, instead of furosemide, which had been prescribed to treat water retention problems.
Son Rocky Troiani explained how he had discovered the error after he returned from a four day holiday on November 18.
“She was very confused,” he recalled. “She could not communicate. She was shaking. She wasn’t herself. She wasn’t the lady I left prior to going away.”
Having checked her medication he found it to be the anti-depressant fluoxetine, and doctors subsequently explicated there could have been a dispensing error, which was found to be the case.
On December 31 he had walked into his mother’s bedroom to find her “crying and moaning” and said she had been choking on her own vomit.
She was taken to hospital but died later that day, the cause of death later being identified as a gastrointestinal haemorrhage.
Representing Well Pharmacy, Hannah Hinton admitted there had been a dispensing error, adding “this appears to have been a human error and mistake."
The pharmacy is very sorry about that but she said the pharmacy believed Miss Sands had taken the medication for only six days, rather than three-and-half weeks as Mr Troiani believed.
Dr Ashraf Syed said he believed Covid had been the main cause of death, and the coroner asked Dr Syed if he felt fluoxetine caused or contributed to the death.
“I have to be open and honest in my judgement and I must say we were there in the resuscitation room. I have respect for the son who was very kind and giving us the information.
"Hand on heart, looking at the evidence I have as a professional doctor, I believe Covid was the main cause of the systems deteriorating including heart lungs and liver.
"There was some bleeding from ulcers but I can’t give that as the main cause.”
Dr Louise Maunick, lead pharmacist for Medway NHS Foundation Trust did not believe fluoxetine could have contributed to Miss Sands’ death, and had asked for a report into the possible effects of combining fluoxetine and clopidegrel - medication which Miss Sands had been given for heart issues.
That report had been inconclusive, but she maintained that the drugs were unlikely to have contributed to Miss Sands’ hospitalisation, as there had been a significant gap between the medication error being found in November and her deterioration in late December.
Rebecca Shepherd, patient safety and information pharmacist for Well Pharmacy, agreed that the medication and its potential to combine with other medications, was unlikely to cause gastrointestinal haemorrhage.
She said an investigation had confirmed a “lookalike, soundalike” dispensing error, referred to as a LASA error, and that changes had been made to pharmaceutical practice to help avoid such errors in the future.
Additional LASA guidance had been issued and an alert had been sent out to all Wells pharmacies to highlight there was additional new guidance.
Alert stickers had also been introduced to help highlight medication that might be at risk of LASA errors.
Other evidence showed that Miss Sands suffered from a range of health conditions which could have contributed to her death.
The inquest was adjourned and Miss Patel said she would record a conclusion at a later date.